Deborah Brauser

December 31, 2014

AVENTURA, Florida ― The potentially deadly practice of lacing heroin with the synthetic opioid analgesic fentanyl appears to have made a comeback, with almost 60 individuals dying because of fentanyl overdose in Philadelphia in the first half of 2014 alone.

Dr Vishesh Agarwal

In 2006, more than 2000 of fentanyl-laced heroin overdose deaths occurred in the United States ― with more than 260 in Philadelphia, Pennsylvania.

"This is quite deadly, and users don't know about it. They often think they're just using heroin at the usual dose. But in actuality the contaminant in these batches is so potent it leads to fatalities," lead investigator Vishesh Agarwal, MD, from Einstein Medical Center in Philadelphia, told Medscape Medical News.

Dr Agarwal added that healthcare workers should immediately treat suspected fentanyl overdoses with higher-than-usual doses of naloxone (multiple brands).

The study was presented here at the American Academy of Addiction Psychiatry (AAAP) 25th Annual Meeting.

Cheaper, More Deadly Alternative

Recent data from the National Institute on Drug Abuse (NIDA) show that heroin is currently one of the biggest drugs of concern regarding abuse in the United States and that the uptick in its use is associated with an increase in overdose deaths.

In a Morbidity and Mortality Weekly Report released in October, and reported by Medscape Medical News, the overall death rate from heroin overdose in 28 participating states increased from 1.0 to 2.1 per 100,000 from 2010 to 2012.

The two regions with the highest number of heroin overdose–related deaths in 2012 were the Northeast, at 2.7 per 100,000 (absolute rate change from 2008-2012, 1.9; percent change, 211.2), and the Midwest, at 2.6 per 100,000 (absolute rate change, 1.0; percent change, 62.1).

Earlier this year, the Substance Abuse and Mental Health Services Administration issued an alert about an increase in deaths related to the use of heroin laced with fentanyl, which is reported to be 100 times more potent than heroin's active ingredient of morphine.

The organization noted in a release that 17 deaths possibly linked to this type of contaminated heroin were reported between January and February 2014 in Pittsburgh, Pennsylvania ― with other reported cases in New Jersey and Vermont.

Dr Agarwal reported that because of the increased demand for heroin, distributors sometimes mix the substance with fentanyl to amplify the potency, or they even sell fentanyl by itself as a cheaper alternative.

"Some addicts overdose not knowing what they bought on the streets, while others try it knowingly in an attempt to get an increasingly better high," write the investigators.

Bags stamped with the names "Theraflu" and "Bud Ice" have been confirmed to contain fentanyl-laced heroin. Other possible names have included "Magic City," "Diesel," "Income Tax," and "Coors Light."

"During the first months of 2014, we got a city-wide alert from the Philadelphia Department of Behavioral Health and Intellectual Disability Services [DBHIDS] about the potential increase in fentanyl-laced heroin–related overdose and deaths. So we wanted to look at our own center," said Dr Agarwal.

Fatal Consequences

The researchers examined data from NIDA, DBHIDS, the Centers for Disease Control and Prevention, PubMed, and recent news reports.

They found that 57 individuals in the city died from fentanyl-related overdoses between January 1, 2014, and June 30, 2014. This was twice the number of deaths that occurred there from this combination in all of 2013.

Dr Agarwal reported that there have been similar epidemics over the years, including in 1988, 1990, and 2005-2007. "We found that there would be a bunch of these presentations and deaths, and then it would go away," he noted.

"Symptoms of fentanyl-related overdose include marked central nervous system depression ― lethargy, respiratory depression, and miosis, particularly with a negative toxicology screen for opioids," write the investigators.

They add that the opiate antagonist naloxone should immediately be used to treat suspected fentanyl overdoses. Larger than usual doses of 2 to 10 mg may be required because of fentanyl's high potency.

"As authorities continue to trace the sources of these deadly drug cocktails and curtail its use, it is our responsibility to pay particular attention to identify and educate at-risk patients about the fatal consequences, while also looking for suspected use and working with authorities," the researchers conclude.

The investigators report no relevant financial relationships.

American Academy of Addiction Psychiatry (AAAP) 25th Annual Meeting: Abstract 11, presented December 5, 2014.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....